Nevada, 2009

Heavy Snow in Nevada, February 6 to 7, 2009

February 6 to 7, 2009 · NWS VEF · 1 event in 1 county or zone

A cold Pacific storm brought areas of heavy snow to the mountains, and isolated flooding to the deserts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold Pacific storm brought areas of heavy snow to the mountains, and isolated flooding to the deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 6, 4:20 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 6, 4:20 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 AM PST FRI FEB 6 2009

.SYNOPSIS...A STRONG MOIST PACIFIC STORM IS EXPECTED TO DROP
SOUTHWARD ALONG THE CALIFORNIA COAST TODAY THEN MOVE ACROSS SOUTHERN
CALIFORNIA ON SATURDAY BRINGING WIDESPREAD PRECIPITATION TO THE
REGION. SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED IN THE
MOUNTAINS ABOVE 6000 FEET FROM THIS SYSTEM. TWO MORE PACIFIC STORMS
ARE EXPECTED TO AFFECT THE AREA NEXT WEEK...ONE ON MONDAY AND
POSSIBLY ANOTHER ON THURSDAY. &&

.SHORT TERM...THE LATEST SATELLITE IMAGERY AND MODEL SOLUTIONS
CONTINUE TO INDICATE THE INCOMING PACIFIC SYSTEM IS IMPRESSIVE.
CLOUD TOPS WERE COOLING OVER CENTRAL CALIFORNIA AS THE NORTHEAST
QUADRANT OF THE LOW SHIFTS INLAND. MOSAIC RADAR WAS ALSO SHOWING
INCREASING SHOWER COVERAGE OVER THE CENTRAL VALLEY. BOTH THE NAM AND
GFS SPREAD INCREASING QPF ACROSS INYO COUNTY CALIFORNIA AND
ADJOINING AREAS OF SOUTHWEST NEVADA THIS AFTERNOON INDICATING
SUFFICIENT DYNAMIC SUPPORT TO OVERCOME PRECIP SHADOWING FROM THE
SOUTHERN SIERRA. PROBABILITY OF PRECIP AND SHOWER COVERAGE WERE
INCREASED ACCORDINGLY FOR THE OWENS VALLEY AND SOUTHWEST NEVADA
TODAY. THE GOING WINTER STORM WARNING FOR THE SOUTHERN SIERRA LOOKS
GOOD AND ALSO THE ADVISORY FOR THE WHITE MOUNTAINS. THE CENTER OF
THE SYSTEM IS FORECAST TO SWING INTO SOUTHERN CALIFORNIA SATURDAY
MORNING THEN SLOWLY MOVE ACROSS SOUTHERN NEVADA AND WESTERN ARIZONA
THROUGH SUNDAY MORNING. THIS LOOKS VERY FAVORABLE FOR A SOAKING
STORM. MUCH OF THE FORECAST AREA IS RIGHT UNDER THE NORTHEAST
QUADRANT OF THE SYSTEM FROM 12Z SATURDAY TO 06Z SUNDAY WITH
SUBSTANTIAL MOISTURE IN DIFFLUENT FLOW. FORECAST SOUNDINGS SUPPORT
SNOW LEVELS GENERALLY IN THE 5500-6000 FEET RANGE AND THE CURRENT
SNOW AMOUNTS MENTIONED IN THE WINTER STORM WATCHES LOOK VALID. THE
BACK SIDE OF THE SYSTEM WILL PULL ACROSS THE AREA BY EARLY SUNDAY
MORNING FOLLOWED CLOSELY BY THE NEXT PACIFIC STORM DROPPING INTO THE
MEAN WESTERN TROUGH LATE SUNDAY.

.LONG TERM...MODELS ARE PARKING A LONG WAVE TROUGH OVER THE WESTERN
CONUS NEXT WEEK AND THIS WILL LEAD TO A SERIES OF SHORT WAVES
ROTATING THROUGH IT AND HENCE AN ACTIVE WEATHER PATTERN FOR OUR
AREA. MONDAY WILL SEE THE NEXT WAVE DROPPING IN ON US FROM THE
NORTHWEST ON THE HEELS OF THE WEEKEND STORM. BASED ON ITS EXPECTED
ORIGIN AND TRAJECTORY DO NOT EXPECT HEAVY RAIN/SNOW FALL BUT POPS
SHOULD STILL BE WIDESPREAD DUE TO THE STRONG DYNAMICS OF THE COLD
CORE LOW MOVING OVERHEAD. HAVE INCREASED POPS EVEN MORE FOR MONDAY
AS CONFIDENCE IS GREATER. THE OTHER ITEM OF NOTE IS THE POTENTIAL
FOR WINDS AS THE ASSOCIATED COLD FRONT MOVES THROUGH THE AREA BUT
HAVE KEPT THEM BREEZY OR LESS FOR THEN THIS FAR OUT.

CONFIDENCE DROPS AFTER MONDAY AS MORE SHORTWAVES ARE DEPICTED MOVING
THROUGH THE LONGWAVE NEXT WEEK. FOR NOW IT LOOKS LIKE THE NEXT ONE
AFTER MONDAY WILL BE LATE WEDNESDAY AND THURSDAY AND THEN AGAIN ON
DAY 8 SATURDAY. BROAD BRUSHED INCREASED POPS FOR THOSE TWO TIMES BUT
DO NOT THINK I CAN BE MORE PRECISE THIS FAR OUT. ALSO KEPT THE BELOW
NORMAL TEMPERATURES I INHERITED AS CAN BE EXPECTED UNDER A TROUGH
BRINGING REINFORCING CLOD AIR EVERY FEW DAYS IN THE NORTHWEST
FLOW.
&&

.AVIATION...FOR MCCARRAN...OFF AND ON CIGS BETWEEN 7 TO 10K FEET
WILL BE OCCURRING TODAY WHILE WINDS FROM THE SOUTH TO SOUTHWEST WILL
BE GENERALLY BELOW 12 KNOTS. SHOWERS WILL FORM OVER THE SPRING
MOUNTAIN THIS AFTERNOON AND IT IS POSSIBLE FOR THEM TO ROLL INTO THE
VALLEY AND OVER KLAS. THE PRECIPITATION WILL BE LIGHT AND THEY WILL
NOT CAUSE LOW CEILING PROBLEMS. CEILINGS WILL LOWER FRIDAY NIGHT
INTO SATURDAY MORNING AS A STRONG LOW MOVES INTO THE AREA THEN. IT
IS LIKELY SHOWERS WILL PASS OVER KLAS BEFORE SUNRISE SATURDAY. THE
MOST ACTIVE WEATHER WILL BEGIN LATER SATURDAY WHEN IT IS VERY LIKELY
RAIN WILL OCCUR AND WITH IT LOWER CEILING PROBLEMS. THUNDERSTORMS
ARE POSSIBLE SATURDAY AFTERNOON AS WELL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE NEXT MAJOR STORM IS SETTING UP TO MOVE ACROSS THE
AREA SATURDAY AND SUNDAY. BEFORE THEN INCREASING MID LEVEL CLOUDS
WILL OCCUR OVER THE SOUTHWEST STATES. THE FIRST AREAS TO SEE
LOWERING CONDITIONS WILL BE THE SIERRA AND OWENS VALLEY WHERE
SNOW/RAIN IS LIKELY THIS AFTERNOON AND EVENING. THE OTHERS AREAS IN
THE LAS VEGAS CWFA WILL SEE WIDESPREAD RAIN/MOUNTAIN SNOW BEGINNING
LATE FRIDAY AND INTO SATURDAY MORNING AND WITH IT LOWER CIGS.
SATURDAY WILL ALSO SEE A CHANCE FOR AFTERNOON THUNDERSTORMS IN OUR
SOUTHERN AREAS. &&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM THIS EVENING THROUGH SATURDAY AFTERNOON
     FOR NVZ018-019. WINTER STORM WATCH FROM LATE TONIGHT THROUGH
     LATE SATURDAY NIGHT FOR NVZ014-015.
AZ...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
     FOR AZZ001-003.
CA...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 4 AM PST
     SATURDAY FOR CAZ519.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 4 AM PST
     SATURDAY FOR CAZ521.
&&

SHORT RANGE...ADAIR
LONG RANGE/AVIATION...JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 6, 6:13 AM PST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PST FRI FEB 6 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-070800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
613 AM PST FRI FEB 6 2009 /713 AM MST FRI FEB 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND MOIST PACIFIC STORM WILL DROP DOWN THE CALIFORNIA
COAST TODAY THEN MOVE INLAND ACROSS SOUTHERN CALIFORNIA LATE
TONIGHT. THIS SYSTEM WILL BRING HEAVY SNOW TO THE EASTERN SIERRA
SLOPES AND THE WHITE MOUNTAINS OF INYO COUNTY TODAY AND TONIGHT.
10 TO 18 INCHES OF CAN BE EXPECTED AT ELEVATIONS ABOVE 5000 FEET
IN THE SOUTHERN SIERRA AND UP TO 10 INCHES OF SNOW IN THE WHITE
MOUNTAINS. THE POTENTIAL FOR HEAVY SNOW WILL SPREAD INTO SOUTH
CENTRAL AND SOUTHERN NEVADA TONIGHT. PLEASE SEE THE LATEST WINTER
WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD PRECIPITATION WILL OCCUR ACROSS THE ENTIRE REGION
SATURDAY THEN TAPER OFF SUNDAY AS THE STORM MOVES ACROSS THE
DESERT SOUTHWEST. TOTAL SNOW ACCUMULATIONS BETWEEN ONE AND TWO
FEET ARE POSSIBLE IN THE MOUNTAINS OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT ELEVATIONS ABOVE 6000 FEET. ISOLATED
THUNDERSTORMS MAY BE OBSERVED ACROSS THE SOUTHERN HALF OF THE
REGION SATURDAY. RAINFALL BETWEEN A QUARTER AND HALF AN INCH WILL
BE COMMON. LOCALIZED AMOUNTS EXCEEDING ONE INCH ARE POSSIBLE WHICH
COULD LEAD TO MINOR FLOODING PROBLEMS. TWO MORE STORMS ARE
EXPECTED TO IMPACT THE REGION...ONE MONDAY AND ANOTHER POSSIBLY BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Spring Mountains

When
February 6, 7:00 AM PST to February 7, 10:00 PM PST
Where
Spring Mountains forecast zone
Reported by
COOP Observer
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

Seventeen inches of snow fell at Lee Canyon (8145'), and sixteen inches fell at Mount Charleston (7600').

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149960.